Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 261, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2019, 11:55 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 11:55 PM CDT (04:55 UTC)
- Expired
- Aug 17, 2019, 12:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2599 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
The text
As transmitted.
863 WUUS53 KTOP 170455 SVRTOP KSC029-157-201-170545- /O.NEW.KTOP.SV.W.0261.190817T0455Z-190817T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 1155 PM CDT Fri Aug 16 2019 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southeastern Republic County in north central Kansas... Washington County in north central Kansas... Northeastern Cloud County in north central Kansas... * Until 1245 AM CDT. * At 1155 PM CDT, a severe thunderstorm was located 5 miles east of Agenda, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Washington, Clyde, Linn, Greenleaf, Cuba, Morrowville, Palmer, Haddam and Agenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3957 9750 3984 9753 3992 9692 3959 9687 TIME...MOT...LOC 0455Z 261DEG 18KT 3974 9733 HAIL...1.00IN WIND...<50MPH $$ Gargan
2 follow-up statements
290
WWUS53 KTOP 170526
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1226 AM CDT Sat Aug 17 2019
KSC029-157-201-170545-
/O.CON.KTOP.SV.W.0261.000000T0000Z-190817T0545Z/
Republic-Washington-Cloud-
1226 AM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN REPUBLIC...WASHINGTON AND NORTHEASTERN CLOUD
COUNTIES...
At 1226 AM CDT, a severe thunderstorm was located near Vining, moving
east at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Washington, Clyde, Linn, Greenleaf, Cuba, Morrowville, Palmer, Haddam
and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9750 3984 9753 3992 9692 3959 9687
TIME...MOT...LOC 0526Z 253DEG 22KT 3960 9731
HAIL...1.50IN
WIND...<50MPH
$$
Gargan880
WWUS53 KTOP 170536
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1236 AM CDT Sat Aug 17 2019
KSC029-157-170545-
/O.CAN.KTOP.SV.W.0261.000000T0000Z-190817T0545Z/
Republic-Cloud-
1236 AM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC AND
NORTHEASTERN CLOUD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas.
LAT...LON 3958 9735 3985 9735 3992 9692 3959 9687
TIME...MOT...LOC 0535Z 261DEG 18KT 3961 9725
$$
KSC201-170545-
/O.CON.KTOP.SV.W.0261.000000T0000Z-190817T0545Z/
Washington-
1236 AM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL WASHINGTON COUNTY...
At 1235 AM CDT, a severe thunderstorm was located near Clifton,
moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Washington, Linn, Greenleaf, Morrowville, Palmer and Haddam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9735 3985 9735 3992 9692 3959 9687
TIME...MOT...LOC 0535Z 261DEG 18KT 3961 9725
HAIL...1.00IN
WIND...<50MPH
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:48 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 16, 6:48 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 648 PM CDT Fri Aug 16 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday night) Issued at 335 PM CDT Fri Aug 16 2019 Another complicated convective forecast for the short term periods. Elevated showers and thunderstorms have been isolated to scattered across much of southeast and into other portions of eastern Kansas throughout the day. The appears largely due to continued isentropic upglide in steep elevated lapse rates over continued cold pool regeneration in locations to the south under seasonally-strong west- northwest upper flow. Lower-level cloud band orientations over much of northeastern Kansas at 19Z reinforce the idea of significant elevated inhibition remaining to surface-based convection through the next few to several hours. Recent water vapor imagery indicates a strong shortwave exiting southern Idaho. This feature will continue east-southeast into the Central Plains tonight with an increasing low-level jet responding. Convection may form over the CWA and/or spread east from MCS activity resulting from another day of above- normal High Plains moisture encountering this wave. There continues to be a strong model signal for enhanced convection and potential training of storms over at least northern portions of the area along the better low-level jet convergence in the 03Z to 12Z period where 850 mb dewpoints of around 19 C pool. Although confidence in exact tracks and durations of precipitation in this regime is not high, given several areas of one to five inches of rain falling the in the previous 24 hours, have gone ahead with a Flash Flood Watch in most eastern locations. Moderate to strong effective shear and the continued steep mid-level lapse rates will support at least some concern for large hail but the wind and tornado threats appear somewhat lower with the stabilized afternoon boundary layer. Similar to last night, a general downward trend to convective activity should take place by late morning as the wave passes and the low level jet weakens, however outflow from overnight storms could leave a boundary for at least small potential for elevated activity similar to today. Little change to mid-level temps may be enough to keep surface-based activity in check again. Greater potential for storms again comes in the night as another upper wave drags a boundary into the area. Overall the potential for heavy rainfall Saturday and Saturday night is small but non-zero given additional boundaries and wet antecedent conditions. .LONG TERM...(Sunday through Friday) Issued at 335 PM CDT Fri Aug 16 2019 By Sunday morning, models show a surface cold front gradually progressing eastward out of the CWA with some lingering chances for scattered showers and thunderstorms across east central KS through the day. Behind this exiting system a broad mid-level ridge will build across the central CONUS with surface high pressure over the Northern Plain progressing eastward toward the Great Lakes region by early next week. As a result, anticipate a brief stretch of dry weather Sunday night into Tuesday. With southerly surface winds in place, sufficient warm, moist air advection will keep dewpoints in the mid/upper 70s with afternoon high temperatures soaring into 90s, which will boost heat index readings into the 100 to 105 degree range Sunday afternoon and into the 103 to 110 degree range Monday into Tuesday. As a result, some heat headlines may be needed for the early part of next week. Precipitation chances return to the forecast by mid-week as models show some stronger embedded shortwaves developing within the mid- level flow, with a surface front looking to extend eastward toward the forecast area. However, there are still notable model differences with where this surface front may be located by mid/late week, which will impact where the best chances for scattered showers and thunderstorms will be focused. Due to the low confidence in the location of precipitation chances at this time, have just some scattered slight to low-end chance PoPs from late Tuesday night into Friday. The combination of scattered precipitation chances and a nearby frontal passage should aid in cooling temperatures off some by mid/late week with highs dropping back down into the 80s with lows into the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 642 PM CDT Fri Aug 16 2019 A complex of storms forming across northeast CO and northwest KS this evening will move east towards the terminals, reaching KMHK around 6Z to 7Z SAT and then across KTOP and KFOE by 8Z. The leading edge of the complex may contain strong to potentially severe wind gusts and heavy rainfall. there will probably be brief MVFR/IFR conditions as the line of storms move through the terminals. After 10Z SAT, the cluster of storms will move east of the terminals. There are some model differences in the timming and coverage of the thunderstorm complex, so there remains some uncertainty in this forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 PM CDT this evening through Saturday morning for KSZ010>012-022>024-026-038>040-055-056. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...Gargan
Hazardous weather outlook, Aug 16, 11:57 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1157 AM CDT Fri Aug 16 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-171700- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1157 AM CDT Fri Aug 16 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a slight chance for thunderstorms early this afternoon. Thunderstorm chances increase across the entire area late this afternoon and this evening, with thunderstorms possibly continuing for much of the night. Some of the storms late this afternoon and tonight may be severe with large to very large hail and damaging winds. A few tornadoes are possible late this afternoon and this evening. Locally heavy rainfall is also possible, which could result in flash flooding in river flooding in areas that received heavy rainfall Thursday and Thursday night. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms with locally heavy rainfall are possible Saturday through Sunday morning. Severe weather is possible with these storms with the most likely hazards being large hail, damaging winds, and heavy rainfall that could lead to localized flash flooding concerns. A tornado or two is also possible on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 16, 11:29 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
1129 PM CDT Fri Aug 16 2019
KSZ058-059-170500-
Coffey-Anderson-
1129 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES UNTIL MIDNIGHT CDT...
At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Burlington, moving east at 40 mph. A second strong
storm was located 5 miles west of Garnett, moving east at 40 MPH.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris and
Le Roy.
LAT...LON 3832 9573 3839 9507 3826 9506 3826 9507
3804 9508 3804 9568
TIME...MOT...LOC 0428Z 259DEG 33KT 3818 9562
GarganSpecial weather statement, Aug 16, 11:38 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1138 PM CDT Fri Aug 16 2019
KSZ024-026-039-170515-
Shawnee-Jefferson-Jackson-
1138 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...NORTHERN
SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 1215 AM CDT...
At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Silver Lake, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Topeka, Rossville, Silver Lake, Perry, Meriden, Hoyt,
Ozawkie, Willard, Perry Lake and Grantville.
This includes Interstate 70 between mile markers 346 and 355.
LAT...LON 3906 9538 3907 9545 3906 9548 3904 9595
3923 9595 3930 9540
TIME...MOT...LOC 0438Z 259DEG 32KT 3916 9584
GarganSpecial weather statement, Aug 16, 11:40 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
1140 PM CDT Fri Aug 16 2019
KSZ055-056-170515-
Franklin-Osage-
1140 PM CDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHEASTERN OSAGE
COUNTIES UNTIL 1215 AM CDT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quenemo, moving east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ottawa, Wellsville, Pomona, Williamsburg, Quenemo, Princeton, Lane
and Rantoul.
This includes Interstate 35 between mile markers 164 and 198.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.
LAT...LON 3869 9507 3843 9507 3844 9558 3863 9562
3874 9511 3874 9506 3870 9506
TIME...MOT...LOC 0440Z 259DEG 32KT 3856 9551
GarganLocal storm report, Aug 16, 11:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM HAIL 4 W TOPEKA 39.04N 95.75W
08/16/2019 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| Aug 16, 11:38 PM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| Aug 16, 11:40 PM CDT | Special Weather Statement | TOP | Franklin | 35 min |
| Aug 16, 11:50 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 55 min |
| Aug 16, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 52 min |
| Aug 17, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 44 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 49 min |
| Aug 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Aug 17, 12:21 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Geary, Ottawa, Riley, Washington | 54 min |
| Aug 17, 12:23 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 52 min |
| Aug 17, 12:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 53 min |
| Aug 17, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 47 min |
| Aug 17, 12:55 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Pottawatomie, Riley | 50 min |
| Aug 17, 1:01 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 59 min |
| Aug 17, 1:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| Aug 17, 1:08 AM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 17, 1:19 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Aug 17, 1:20 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 17, 1:28 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Marshall, Ottawa, Pottawatomie, Riley and 1 more | 4 hr |
| Aug 17, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 61 min |
| Aug 17, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 65 min |
| Aug 17, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more | 62 min |
| Aug 17, 2:39 AM CDT | Flash Flood Warning | TOP | Cloud, Marshall, Republic, Washington | 3 hr |
| Aug 17, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| Aug 17, 2:53 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 4 hr |
| Aug 17, 2:58 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| Aug 17, 3:41 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 49 min |
| Aug 17, 3:51 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 39 min |
| Aug 17, 3:57 AM CDT | River Flood Warning | TOP | Douglas | 17 hr |
| Aug 17, 4:52 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Aug 17, 4:52 AM CDT | River Flood Warning | TOP | Washington | 21 hr |
| Aug 17, 5:07 AM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Aug 17, 5:52 AM CDT | Special Weather Statement | TOP | Franklin | 38 min |
| Aug 17, 9:25 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 28 hr |
| Aug 17, 3:16 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Douglas, Franklin, Geary and 10 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.